Aa
A
A
A
Close
Thyroid Disorders Community
26.1k Members
Avatar universal

help, getting weird symptoms since changed thyroid meds.

Ok I just recently started combo therapy because my free T4 was low end and free T3 high end, tsh 1.15. I was taking armour 90, been on if for 10 years with test results the same over all those years. But due to having symptoms of being hyper recently (sweating, hot flashes, increased appetite and bowels and heart palps) I decided on combo synthroid 25 and generic armour = NP thyroid 60. To help balance T4 and T3, Thinking maybe too much T3 was having an affect on me after all these years. I been on this new combo almost a week and notice i am shaking all over, inside and out with slightly blurry vision and dizziness. Whats going on, too soon for any tests. Anybody experience this?
5 Responses
Avatar universal
It appears that your current symptoms are due to the med change.  You reduced your Armour by 30 mg, which contains 19.5 mcg of T4 and 4.5 of T3.  You added 25 mcg of T4.  The problems you are experiencing may be due to the difference in half -life of T3 (about one day) compared to T4 (about one week), plus an overall reduction in dosage effects.  

When you reduced the Armour by 30 mg, that reduced your T3 by 4.5 mcg, and the effect on serum levels is almost complete in 4-5 days.  On the other hand the longer half-life of T4 means that you don't get the full effect of the added 5.5 mcg (19.5 prior, now 25) for 4-5 weeks.  The short term effect is a reduction in equivalent dosage.

In addition, using the correct conversion factors, your prior dose of Armour was equivalent to 99 mcg of T4.  Your new dosage is equivalent to only 91 mcg of T4, which is almost an 8% reduction.  

What were your actual Free T4 and Free T3 results before the med change?
1 Comments
Thanks for your reply....here are my prior results...

Free T4   .7  (range .76 to 1.46)
Free T3    3.6  (range 2.1 to 4.1)

My T4 was low, T3 upper high, TSH was 1.15. I was on 90 armour for 10 years...but always had to skip a pill here and there as I would get hyper symptoms. Thats why I chose to go a little less with meds so I wouldn't have to skip pills. But i am having such side effects, dizzy, blurry vision..the shakes come and go, mornings are bad especially after i take my meds. I take the synthroid in morning with half the NP thyroid and other half NP thyroid in evening. I always used to split my dose of armour too. These side effects are driving me insane where i almost want to give up and go back to my 90. Will this subside? Do you think the dose i am on is correct? Do you think what I am doing is the right thing since my T4 was so low? I am post RAI of 20 years for hyperthyroid.
Avatar universal
So you felt the need to reduce your Armour dosage due to having occasional hyper type feelings.  Due to the difference in half-life of T4 and T3, it would be better to reduce in two steps.  First the 25 mcg increase in T4 is almost all offset by the Armour reduction ( 30 mg = 19.5 T4 plus 4.5 mcg of T3).  So the incremental  5.5 mcg of T4 is not enough to adequately raise your Free T4.  I expect that you will need somewhere between 37.5 and probably 50 mcg of T4 to do that.   If you added that much T4, and reduced your Armour by 30 mg, then I would do it in two steps, going halfway each time to avoid the kind of hypo reaction you have had.  

As you know the goal of thyroid treatment is to eliminate symptoms.  That seems to take Free T4 at least at mid-range, and Free T3 in the upper half of its range, adjusted as needed to relieve symptoms.  In addition, there are other variables that are important.  Hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin.  If not tested for those you should do so and then supplement as needed to optimize.  D should be at least 50, B12 in the upper part of its range, and ferritin should be at least 70, and some sources say 100.  Also if never tested for Reverse T3, I suggest that you ask for that the next time you test for Free T4 and Free T3.  Also a good idea to test for cortisol, since it is an antagonist of thyroid hormone and needs to be in reasonable balance.  
2 Comments
So you think i should up my dose of synthroid to 50? Then reduce my NP thyroid to 30? A little back ground info...when i was on T4 only I was stable at a dose of 112 although tsh was .75 to .95, then i did combo adding cytomel, which i took 88 and 5 cytomel. I eventually asked for Armour and they put me on 60 at first which my tsh was 20, so they upped to 90 and it has been stable ever since except for the occasional hyper feeling. But my T4 always ran low while on Armour. My vitamin D was tested mid winter with no sun exposure, and it was 49, my iron and ferritin levels were within normal but cant remember the amount. I never had a reverse T3. I had cortisol levels tested a long time ago and they were normal at that time. So I am wondering if I just go back to my 90 thyroid and just deal with the hyperness and skip pills again. I thought this would be an easy change but now I am rethinking my decision.
Oh I forgot to add, I do take iron, vitamin D3, b12 and a host of other supplements including iodine, selenium, zinc, omega 3 and others.
Avatar universal
No, the suggestion was to add up to 50 mcg of T4, while reducing your Armour by 30 mg, and to do it in two steps about 2 weeks apart.  Regarding gong back to 90 mg of Armour, I really think that dosage was not right, since your Free T4 was below range, while Free T3 was high in range, plus the occasional reactions.   Since you have already started the change, I think it might be best to stay with it, as suggested in two steps.  So the first step would be 25 mcg of T4 and 75 mg of Armour.  Then the next step would be 37.5 or 50 of T4, and 60 of Armour.   Then give that 4-5 weeks and re-test Free T4, Free T3, Reverse T3, and cortisol.  Of course all that needs to be discussed with your doctor.  

Also, if it has been a while since testing B12 and ferritin, I would re-test and supplement as needed to optimize.  B12 should be in the upper end of its very broad range, adn ferritin should be at least 70, and some sources say 100.
1 Comments
That makes perfect sense!! Thank you so much for your advice.
Avatar universal
You are very welcome.  Please let us know how things progress for you.
3 Comments
I will, as of yesterday i took the 75 thyroid and 25 synth and will continue on that for a few weeks. Then I will ask my NP to up my synth to 1 and a half pills of the 25 to equal the 37.5. I will take the 37.5 along with the 60 thyroid and retest in about a month to see where I am at. I will post my results.

Today I dont feel as shaky, but still feel a bit hyper inside, racy and less dizzy. My muscles are sore like I ran a marathon but I finally could sleep in. Usually I was always tense with high anxiety and could hardly sit still, always waking early tossing and turning then having to get up, maybe that was the effect of the imbalance of T4 to T3. SO hopefully this works and i can feel as close to normal as possible. I will keep you updated.

Thank :)
Another odd symptom is my eyes hurt in the back. when I look up to the side or down to the side. Still a bit blurry. I will keep everyone updated on any other changes as this may help someone else going thru the same thing.
I was just doing some more research and some suggestions out there is one is under-medicated if they have low T4 and upper range T3. That the body is compensating by converting more T4 to meet the T3 needs since there isnt enough T4. What are your thoughts on this? Do you think it would be wise to stay on the 90 Armour and the 25 synth... At least until the T4 builds as long as i dont go hyper?
Avatar universal
I would not do that.  You have previously had some symptoms, while on 90 of Armour, that you thought were hyper, so you skipped doses.  So staying on the 90 of Armour and adding 25 mcg of T4 might cause a reaction.  Can't be sure, but hyper symptoms are not very pleasant, so that is why I suggested 75 mg of Armour with the 25 mcg of T4 as the first step.
1 Comments
I know because whats worse hyper or hypo, I have been them both and they both suck. I will stick with the 75 and 25 and give it some time. The biggest issue is my head feels weird right now and eyes ache with the blurry vision. Other than that I feel ok. I will update with any changes. I really appreciate you helping. Your an awesome person!
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child